Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 5, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Jan 26, 2021, 9:45 AM EST for Magoffin County, Kentucky. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 26, 2021, 9:45 AM EST (14:45 UTC)
- Expired
- Jan 27, 2021, 12:08 AM EST
- In force
- 14 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Licking River near Salyersville (SAYK2).
- Action stage
- 14 ft
- Minor stage
- 17 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03248300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
656 WGUS83 KJKL 261445 FLSJKL Flood Advisory National Weather Service Jackson KY 945 AM EST Tue Jan 26 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. For the Licking River...including Salyersville, Morehead...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 5 pm. && KYC153-270245- /O.NEW.KJKL.FL.Y.0005.210126T1445Z-210127T1300Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 945 AM EST Tue Jan 26 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Licking River near Salyersville. * From this morning to Wednesday morning. * At 9:15 AM EST Tuesday the stage was 14.0 feet. * Action stage is 14.0 feet. * Flood stage is 17.0 feet. * Forecast...The river is expected to rise to a crest of 15.0 feet late this afternoon. * Impact...At 14.0 feet, Water inundates one lane of Kentucky Highway 1090 in a few places near Lakeville. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ GEOGERIAN
3 follow-up statements
750 WGUS83 KJKL 261545 FLSJKL Flood Advisory National Weather Service Jackson KY 1045 AM EST Tue Jan 26 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. For the Licking River...including Salyersville, Morehead...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 5 PM. && KYC153-270345- /O.CON.KJKL.FL.Y.0005.000000T0000Z-210127T1300Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1045 AM EST Tue Jan 26 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Licking River near Salyersville. * Until Wednesday morning. * At 10:15 AM EST Tuesday the stage was 14.5 feet. * Action stage is 14.0 feet. * Flood stage is 17.0 feet. * Forecast...The river is expected to rise to a crest of 15.2 feet late this afternoon. * Impact...At 14.0 feet, water inundates one lane of Kentucky Highway 1090 in a few places near Lakeville. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ HAS
956 WGUS83 KJKL 262230 FLSJKL Flood Advisory National Weather Service Jackson KY 530 PM EST Tue Jan 26 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. For the Licking River...including Salyersville, Morehead...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Additional information is available at www.weather.gov. The next statement will be issued by 7 am Wednesday morning. && KYC153-271200- /O.CON.KJKL.FL.Y.0005.000000T0000Z-210127T1300Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 530 PM EST Tue Jan 26 2021 ...The Flood Advisory remains in effect... The Flood Advisory continues for the Licking River near Salyersville. * Until Wednesday morning. * At 4:15 PM EST Tuesday the stage was 15.1 feet. * Action stage is 14.0 feet. * Flood stage is 17.0 feet. * Forecast...The river is expected to fall to 11.6 feet late tomorrow morning. * Impact...At 14.0 feet, Water inundates one lane of Kentucky Highway 1090 in a few places near Lakeville. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ KAS
498 WGUS83 KJKL 270508 FLSJKL Flood Advisory National Weather Service Jackson KY 1208 AM EST Wed Jan 27 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Licking River near Salyersville affecting Magoffin County. KYC153-270615- /O.CAN.KJKL.FL.Y.0005.000000T0000Z-210127T0508Z/ /SAYK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1208 AM EST Wed Jan 27 2021 ...The Flood Advisory for the Licking River near Salyersville has been cancelled... The Flood Advisory is cancelled for the Licking River near Salyersville. * At 11:15 PM EST Tuesday the stage was 13.8 feet. * Flood stage is 17.0 feet. * Forecast...The river will continue to recede. && LAT...LON 3765 8310 3778 8318 3782 8307 3770 8298 $$ KAS
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 26, 6:29 AM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Jan 26, 6:29 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 629 AM EST Tue Jan 26 2021 .UPDATE... Issued at 629 AM EST TUE JAN 26 2021 Interesting combination of things going on this morning. With easterly winds still on going across the NE CWA, temperatures have continued to cool, resulting in upper 30s across much of this area. Meanwhile, the remainder of the CWA has seen decent WAA behind the front with SW flow...resulting in temps some 20 degrees higher, in the upper 50s and 60s. Fog began to advect into northern and central KY throughout the overnight, despite MVFR cloud cover. This caused some concerns in LMK's area, and some lower VIS did make it into KSYM as well. However, in the midst of this, strong westerly winds have began mixing down to the surface. A wind gust of 36 mph was just reported at LEX, and increasing winds are expected across eastern KY as well over the next couple of hours, continuing throughout the day. This should mix out any further fog concerns. Updated the latest observations for the temps and winds based on the current observations and trends. The rain has generally departed the CWA, and should no longer pose a threat. All updates have been published and sent to NDFD/web. A new forecast package was sent out to reflect these changes in the temps/winds. && .SHORT TERM...(Today through Wednesday) Issued at 438 AM EST TUE JAN 26 2021 A bit of a break in the rain is expected for today, amidst a continued active pattern. The surface low that impacted the state yesterday and into last night will continue to exit to our east today, with skies clearing throughout the day, mainly in the southern and eastern CWA. Wrap around moisture from the departing system could lead to continued cloud cover in the northern CWA, keeping temperatures a bit cooler here as well. Meanwhile, the rest of the CWA will be under strong SW flow aloft, actually boosting temps well into the upper 50s to around 60, which is impressive considering we are post-frontal. The reasoning behind this warmer airmass is a shortwave that is taking shape across the 4-corner states in the Southwest, which will be amplifying the SW flow across much of the South and Southeastern U.S. The shortwave is expected to strengthen into an upper level low and quickly shift eastward, into the Central Plains by tonight, and then the Mid-Mississippi River Valley by Wednesday afternoon. Meanwhile, a surface low pressure system will travel along these height falls, passing just SE of the state during the day Wednesday as well. With the latest runs, there is much better agreement between the GFS, NAM, and ECMWF that this surface low's path should now be just enough south that the precip should remain shunted away from the CWA. Rather, our best shot for precip will come with the incoming shortwave, which should quickly move into our CWA between 18Z Wednesday and 0Z Thursday. As the shortwave axis moves towards the region, a sharp transition to NW flow aloft will accompany it. This flow will continue to the surface on the east side of a much stronger high pressure system. The deep NW flow will advect much colder temperatures into the region. So as precip gets going across the CWA, expect temperatures to quickly wetbulb and drop, with rain expected to transition to snow during the evening and heading into the extended period of the forecast. Highs on Wednesday will only be in the upper 30s (north) to upper 40s (south), some 10 to 15 degrees cooler than today's forecast. With confidence gaining on this quick-hitting rain to snow event, and with the previous headlining system having exited the CWA, went ahead and started mentioning snowfall totals in the HWO. .LONG TERM...(Wednesday night through Monday) Issued at 528 AM EST TUE JAN 26 2021 The models are in general agreement on an amplified pattern to generally continue across the CONUS through the period. A deep trough will start out across the eastern Pacific, with ridging aligned across the Plains. Further east, a deeper upper level low will be positioned across southeast Quebec, with a short wave trough in transit near the Ohio and Tennessee valleys, bringing light precipitation to the region. A good shot of colder air will be pulled in the region through Thursday, before ridging works in across the Mississippi Valley to conclude the work week. Meanwhile, the eastern Pacific trough will have made it in across the West Coast. More of a split flow develops into this weekend, with the southern stream escorting a short wave trough from the Desert Southwest through the Central/Southern Rockies and into the Central Plains. This wave may cutoff with time, especially as it moves across the Mississippi Valley and points east, where it gets reinforced by additional inbound short wave energy. By next Monday, a deep trough will be established across the East, allowing for another prolonged period of unsettled weather and eventually colder temperatures through early next week. Model agreement on the evolution of all of this is not great, so will continue to maintain continuity with the previous forecast, while incorporating the latest blend of the guidance. Wednesday evening will feature light precipitation transitioning to snow across the area, as cold air advection will be ongoing. Amounts looks to average around an inch or less for most locations, with the exception of the high terrain, where 1 to 2 inches will be possible. The precipitation looks to make a quick exit, leaving before the Thursday morning commute. Temperatures will dip into the low to mid 20s by early Thursday morning. Skies will clear out in the afternoon; however, given the cold air mass in place, and perhaps a little snow on the ground, temperatures will struggle to reach the lower 30s. High pressure will build in for Thursday night, and with clear skies and suppressed temperatures going into the night, lows by early Friday morning will be in the teens at most locations. Dry weather will hold on through Saturday morning, as ridging is maintained aloft. Upper level troughing and an associated surface low pressure system will then be inbound for the second half of the weekend, bringing a return to unsettled weather. Likely to categorical precipitation chances will peak sometime Saturday night into Sunday. Good chance PoPs will linger through Sunday night, before gradually diminishing into Monday. Temperatures will trend above normal for the weekend, and then cool back down by Monday. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 622 AM EST TUE JAN 26 2021 Generally MVFR conditions are in place across eastern Kentucky, and will gradually increase to VFR as clouds lift throughout the morning hours. The exception to this will be KSJS, which will be caught in the wrap around moisture of an exiting low pressure system, keeping low clouds (LIFR or worse) across the TAF site through the morning. Meanwhile, strong pressure gradients will increase the westerly flow across the state starting this morning and continuing through the day. This will result in gusty conditions, with 20 to 25 kts expected through much of the day. Can't rule out some locally higher gusts as well. The highest winds will finally diminish this evening with the loss of daytime heating. Clouds will begin to build back in overnight and could quickly build down to MVFR before 6Z, in response to a system passing just south of the state. No precipitation is expected from these low clouds, however. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JMW SHORT TERM...JMW LONG TERM...GEOGERIAN AVIATION...JMW
Hazardous weather outlook, Jan 26, 5:53 AM EST, 3 hours 52 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Jackson KY 553 AM EST Tue Jan 26 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271215- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 553 AM EST Tue Jan 26 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Yesterday's heavy rainfall will lead to some significant rises along portions of the Kentucky and Red River basins today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rain will transition to snow Wednesday evening and continue through Wednesday night. Generally an inch or less of accumulation is forecast for much of eastern Kentucky, though some of the highest terrain along the Virgina border could see locally higher amounts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 7:09 PM EST | Special Weather Statement | JKL | Breathitt, Lee, Owsley | 36 min |
| Jan 25, 8:56 PM EST | Areal Flood Advisory | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Powell and 1 more | 7 hr |
| Jan 25, 9:05 PM EST | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Owsley, Pulaski, Rockcastle | 7 hr |
| Jan 25, 9:22 PM EST | Special Weather Statement | JKL | Knott | 23 min |
| Jan 25, 9:24 PM EST | Special Weather Statement | JKL | Clay, Laurel | 36 min |
| Jan 25, 9:45 PM EST | Special Weather Statement | JKL | Pike | 30 min |
| Jan 25, 9:48 PM EST | Special Weather Statement | JKL | Lee | 27 min |
| Jan 25, 9:51 PM EST | Special Weather Statement | JKL | McCreary | 24 min |
| Jan 25, 9:58 PM EST | Severe Thunderstorm Warning | JKL | McCreary, Wayne, Whitley | 47 min |
| Jan 25, 10:43 PM EST | Special Weather Statement | JKL | Bell, Whitley | 32 min |
| Jan 25, 10:47 PM EST | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 43 min |
| Jan 25, 11:05 PM EST | Areal Flood Advisory | JKL | Bell, Knox, McCreary, Wayne, Whitley | 5 hr |
| Jan 25, 11:11 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Elliott, Estill, Floyd, Jackson and 14 more | 7 hr |
| Jan 25, 11:18 PM EST | Special Weather Statement | JKL | Bell, Harlan | 27 min |
| Jan 26, 2:56 AM EST | River Flood Advisory | JKL | Estill, Powell | 47 hr |
| Jan 26, 3:04 AM EST | River Flood Advisory | JKL | Lee | 49 hr |
| Jan 26, 3:07 AM EST | River Flood Warning | JKL | Estill | 34 hr |
| Jan 26, 6:15 AM EST | River Flood Advisory | JKL | Owsley | 18 hr |
| Jan 26, 4:13 PM EST | Winter Weather Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 37 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.